Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplant Proc. 2009 Jul-Aug;41(6):2163-5. doi: 10.1016/j.transproceed.2009.06.003.

Sirolimus and everolimus induced pneumonitis in adult renal allograft recipients: experience in a center.

Author information

1
Department of Nephrology, Hospital Clínico San Carlos, Madrid, Spain. arodriguezmo.hcsc@salud.madrid.org

Abstract

Mammalian target of rapamycin (mTOR) inhibitors induce pneumonitis, an unusual but potentially fatal side effect of this drug group. We retrospectively collected the cases of pneumonitis induced by sirolimus or everolimus among 1471 adult cadaveric renal transplant recipients who were grafted at our institution from 1980-2008. Due to chronic transplant dysfunction or tumor, 205 patients were switched from calcineurin inhibitors to sirolimus (n = 88) or to everolimus (n = 117). Six patients (2.9%) developed pneumonitis: 1 was associated with sirolimus and 5 with everolimus (5 males and 1 female; median age, 60 years [range, 47-73 years]). Median times from conversion to pneumonitis onset were 34 days in 4 patients (range, 24-46 days) and 491 days in 2 subjects (range, 454-528 days). The mean drug trough level at presentation was 8.2 microg/L (range, 5.5-13.8 microg/L). The most common symptoms were dry cough (n = 6), fever (n = 5), and dyspnea (n = 4). Imaging tests revealed lower lobe involvement in all patients. Bronchoalveolar lavage performed in 4 patients showed lymphocytic alveolitis. All patients completely recovered after drug withdrawal. Five patients received steroids, 5 were switched to a calcineurin inhibitor, and 1 was switched to the other mTOR inhibitor. In conclusion, mTOR inhibitor-associated pneumonitis is a rare disease. Sirolimus did not cause more cases of pneumonitis than everolimus. Pneumonitis development was not dependent upon the drug blood level. Lower lobe involvement and lymphocytic alveolitis were usually present. Discontinuation of the mTOR inhibitor with steroid prescription resulted in adequate outcomes. A change to the other mTOR inhibitor should be contemplated if patient circumstances require this type of immunosuppression.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center